Signs of an Opioid Overdose & When to Use Naloxone

Home    Fentanyl     Signs of an Opioid Overdose & When to Use Naloxone

By: SUPE Editorial Team

What Are the Signs of an Opioid Overdose?

Opioids affect the body’s receptors that are related to breathing, which causes breathing to become slow and shallow. A person’s breathing can stop within minutes to hours after using the drug. Once breathing stops, brain damage can start within three to five minutes without oxygen, leading to death.

A death from an opioid overdose can happen quickly, most often when the person is alone and no one is around to intervene. The signs of an opioid overdose include the following symptoms:

Icon used to represent difficulty walking, talking or staying awake

Difficulty walking, talking, or staying awake.

Icon used to represent extreme drowsiness and tiny pupils

Extreme drowsiness and tiny pupils.

Icon used to represent bluish or grayish colored and clammy skin

Bluish or grayish colored and clammy skin.

Icon used to represent shallow or slowed breathing

Shallow or slowed breathing.

Icon used to represent choking or snore-like gurgling sound

Choking or a snore-like gurgling sound.

Icon used to represent confusion or disorientation

Confusion and disorientation.

Icon used to represent inability to wake up

An inability to wake up even when shaken or yelled at.

Icon used to represent slow or weak pulse

Slow or weak pulse.

How Do You Respond to an Opioid Overdose?

Step 1

Call 911 or a local emergency number. Inform the emergency operator you suspect someone is overdosing. Tell them if the person is breathing, struggling to breathe, or not breathing.

Step 2

Attempt to wake the person up. Tap them on the shoulder or loudly ask them to wake up. If they are not responding, gently shake them. If they are completely out, pinch their back or arm, or rub the middle of their chest with your knuckles.

Step 3

Use Naloxone (Narcan) if it is available or if you have it have it. The nasal spray Narcan works to reverse the effects of an overdose, please refer to the video at the bottom of the page.*

Step 4

Begin rescue breathing. Tilt their head back to open the airway and check their mouth to make sure it is not blocked. Begin rescue breathing by pinching their nostrils, placing your mouth entirely over theirs, and breathing into their mouth every five seconds for 30 seconds for an adult.

Step 5

Place the person onto their side. This is done to prevent choking and remain with them until emergency services arrive.

When to Use Naloxone and How Does It Work?

According to the CDC, Naloxone can be given safely to people of all ages. It will not harm someone if it is given to them, and they are not overdosing on an opioid. Per their information, if you think someone is overdosing, please give them naloxone.

Naloxone reverses the effects of an overdose of opioids by blocking the effects of opioids. It will also restore normal breathing within two to three minutes in a person whose breathing has slowed or even stopped because of an opioid overdose.

How to Use Narcan or Naloxone

Test Your Knowledge

Signs of an Opioid Overdose

It takes a long time for a drug overdose to happen.

Naloxone can be administered to someone who is not overdosing and it will not cause harm.

Which of the following is a symptom of an opioid overdose?

Your score is

The average score is 86%

0%

SUPE as a Teacher
Leave your feedback

Related Articles

  • Information on Fentanyl

    History of Fentanyl Fentanyl was created in Belgium by Paul Janssen in 1960. It was first approved by the FDA and used in the United States in 1968 combined with droperidol (Innovar). That same year, fentanyl citrate was produced (salt…
  • College Drug Use in the Time of Fentanyl

    College can be an exciting and fun time for many young adults. Being on your own provides a freedom that many are experiencing for the first time. As individuals establish themselves, there are different things to navigate. Social pressures, educational…
LOAD MORE
DRS Logo

SUPE IS A NONPROFIT PLATFORM FUNDED AND HOSTED BY DRS. IT IS THE DRUG EDUCATION AND PREVENTION SECTION OF DRS & ADDICTED.ORG.

IT WAS CREATED TO FURTHER DRS’ MISSION TO EDUCATE PEOPLE AND TO PREVENT SUBSTANCE USE DISORDER.